The National Patient Safety Agency has said that doctors and nurses must exercise care when giving gentamicin to babies. This update comes after 507 worrying incidents were reported on using the powerful antibiotic.
Gentamicin has a narrow efficacy profile, so giving too little may not help and giving too much may even prove fatal. New guidelines for its use in babies have been drawn up by the NPSA and the Royal College of Paediatrics and Child Health (RCPCH).
Advertisement"Frontline services should adopt this latest Patient Safety Alert to ensure high standards of care are taken in the prescribing, administrating and monitoring of this drug," said Jenny Mooney, from the NPSA.
Just 96 cases of toxicity were reported last year, but it is felt that reports may not have been accurate as kidney damage and hearing loss associated with the drug develop over time.
"We welcome the recommendations ... for the administration of the antibiotic gentamicin and are delighted that these crucial issues in neonatal care have been addressed by the NPSA," said Andy Cole, the chief executive of Bliss, the baby charity.
You May Also Like